Alert archive / Colorado / Tornado Warnings in 2019
Tornado Warning 20, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 21, 2019, 3:07 PM MDT for Elbert County, Colorado. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2019, 3:07 PM MDT (21:07 UTC)
- Expired
- Jun 21, 2019, 3:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Elbert County, CO
The radar
The Denver radar (KFTG), 63 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:33 PM MDT | HAIL 1 | 7 E Kiowa, CO | |
| Jun 21, 3:36 PM MDT | HAIL 1.75 | 8 Ene Fondis, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 12:42 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667
WFUS55 KBOU 212107
TORBOU
COC039-212130-
/O.NEW.KBOU.TO.W.0020.190621T2107Z-190621T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
307 PM MDT Fri Jun 21 2019
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
West central Elbert County in east central Colorado...
* Until 330 PM MDT.
* At 306 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Elbert, or 30 miles northeast of Colorado
Springs, moving east at 20 mph. Spotters reported a rotating wall
cloud in the last 5 minutes.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Elbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3915 10462 3928 10463 3936 10430 3915 10427
TIME...MOT...LOC 2106Z 266DEG 17KT 3922 10454
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SCHLATTER1 follow-up statement
092
WWUS55 KBOU 212116
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
316 PM MDT Fri Jun 21 2019
COC039-212130-
/O.CON.KBOU.TO.W.0020.000000T0000Z-190621T2130Z/
Elbert CO-
316 PM MDT Fri Jun 21 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR WEST
CENTRAL ELBERT COUNTY...
At 316 PM MDT, a severe thunderstorm capable of producing a tornado
was located 4 miles east of Elbert, or 33 miles northeast of Colorado
Springs, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Elbert County, which includes Fondis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3915 10449 3930 10451 3934 10430 3915 10427
TIME...MOT...LOC 2116Z 264DEG 21KT 3923 10444
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 21, 10:13 AM MDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 21, 10:13 AM MDT, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1013 AM MDT Fri Jun 21 2019 .UPDATE... Issued at 1005 AM MDT Fri Jun 21 2019 12z model data coming in, utilizing this morning's raobs and observations, are much less excited about severe weather for the area, keeping it more stable especially along and north of I-70. In terms of the urban corridor, cloud cover from Boulder County and north into Larimer County and east into Weld County will be limiting warming and convective potential. Over the Denver Metro area and south, clouds have cleared allowing for more warming, and cumulus have already begun forming over the Palmer Divide. Dewpoints advecting in for the day are also lower than expected, with readings in the upper 40s, rather than the low to mid 50s, limiting the higher CAPE numbers originally expected. Therefore, seems like the severe threat for the area is diminishing, but remaining over the Palmer Divide and areas to the east. With storm movement to the northeast, colder air aloft with the upper trough still sliding down south, and the jet dynamics, we may still see the threat of severe strength storms over areas north and into the Denver metro area, but any area north of I-70 will struggle to see the warming required to see stronger storms. Still looking for an earlier show, for storms to initiate and push east right around noon. UPDATE Issued at 849 AM MDT Fri Jun 21 2019 Early morning update to the forecast centered mostly around snow levels, which have plummeted in the persistent convection and heavier showers stretching across the northern mountains. Observations from Jackson County showed snow all the way down to the valley floor, or about 8000 feet. There should be some diurnal response thanks to the highest sun angle of the year (summer solstice), but the persistent band of heavier precipitation will likely limit the snow level response to perhaps a thousand feet or so through the course of the day. This change resulted in a couple more inches of snow over the northern forecast area including all of Jackson County and the higher elevations of Larimer County. && .SHORT TERM...(Today and tonight) Issued at 434 AM MDT Fri Jun 21 2019 Upper level low will move across Montana today. A strong short wave trough behind this low will dig south across the Great Basin today and tonight. This will produce a strong jet and southwest flow aloft across the Central Rockies. Water vapor satellite imagery showing lift from the jet over southern Utah northeast across northwest Colorado and into eastern Wyoming. This entire system will slowly progress eastward through tonight and this weekend. At the surface a cold front pushed south across the area overnight. The severe threat will be limited in areal coverage today. However where the severe storms form, they could be quite potent. Across far northern Colorado, models are showing drier getting pulled in by the northerly winds. Farther south, winds are expected to be more easterly. This should help hold moisture in place. Where dew points can stay in the lower 50s and temperatures rise into the upper 60s, surface based CAPE is expected to reach 1000-1500 J/kg. The amount of instability is the biggest question mark regarding severe weather. Easterly winds under the strong southwest flow will provide ample shear for super cell thunderstorms. Best chance for severe storms is expected to be south of I-76 and north of the Palmer Divide. Super cell thunderstorms will be capable of golf ball size hail, damaging winds, and tornadoes. Lift from the jet is expected to continue to produce rain showers with a few embedded thunderstorms through the morning over the northern mountains. Once this lift hits the unstable airmass air along the Front Range, thunderstorms are expected to form. Models are in good agreement showing the first storms forming between noon and 1PM. These storms will then progress eastward through the afternoon. Showers and a few thunderstorms will continue through evening and overnight hours due to lift from the jet. There should be a band of persistent rain that lingers through the night that could bring up to an inch of rain by Saturday morning. Snow level falls to 9000 to 10000 feet tonight. Areas above timberline should see a decent amount of snow, 3-6 inches. Accumulating snow will be possible down to 9,000 feet with up to 3 inches. .LONG TERM...(Saturday through Thursday) Issued at 434 AM MDT Fri Jun 21 2019 Saturday morning will begin with the upper trough axis still over northern Utah, and Colorado under strong southwesterly flow aloft, at least for the latter part of June. An upper level jet will be in place across the state with a bunch of dynamic forcing for ascent in place. Model soundings and cross sections show the airmass will be moist with precipitable water values around three-quarters of an inch. Pop values will be increasing through the day with showers likely on the plains through the afternoon. In the mountains, the coolest temperatures aloft will be moving in which will cause snow levels to drop from the 9,000 feet or so that they begin the day at. The upper trough is forecast to take up to 24 hours to cross over the state, so will continue the Winter Weather Advisory for the mountains through Saturday night. It looks like the heaviest periods of precipitation will be Saturday afternoon in the mountains and onto the adjacent plains and then Saturday night on the eastern plains. Temperatures across the forecast area will be much cooler than seasonal normals which will keep low levels too stable for surface based convection Saturday morning. However, with the strong dynamics and cooling temperatures aloft, model soundings show surface based CAPE in the afternoon rising to 500-1000 J/kg. It could lead to an active afternoon with isolated or scattered thunderstorms embedded in the widespread precipitation field. Locally heavy rain will be possible, but antecedent soil conditions should be dry enough to absorb most of the rain. The snow falling in the mountains will also put the tail end of the Spring runoff on hold for a few days. No flooding problems are expected for now. Things are expected to begin winding down after midnight Saturday night as the upper trough moves out over the plains. Flow aloft will be switching to northwesterly, although moisture will still be trapped over the mountains and lingering on the plains for scattered pops to continue through Sunday. More substantial drying will arrive Sunday night. For next week, all medium range models are advertising a strong upper ridge developing over the eastern two-thirds of the country which will place Colorado under drier, warmer and subsident southwesterly flow aloft. Temperatures will rise back to seasonal normals for the first week of summer, and approach the 90 degree mark across the plains by the latter half of the week. For now the main message is warmer and drier, but by the latter half of the week it will be possible that Gulf of Mexico moisture will be entrained into the anti-cyclonic circulation over the southern plains. This could bring the chance of thunderstorms back into the forecast. But these features will not be identifiable until early next week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 1005 AM MDT Fri Jun 21 2019 Airmass becomes unstable today, more so down over the Palmer Divide with thunderstorms starting to form around 18Z and then traveling eastward. Heavy rain, hail, and strong winds to 50 knots will be possible with the stronger thunderstorms. Northeasterly winds this morning should have a northerly push around 21z as another front moves over the area. Low clouds and rain showers are expected to move in after 00Z and as a strong storm system affects the region. These low clouds and rain showers are expected to persist Friday night and into Saturday. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 6 AM MDT Sunday for COZ033-034. && UPDATE...Kriederman SHORT TERM...Meier LONG TERM...Dankers AVIATION...Meier/Kriederman
Hazardous weather outlook, Jun 21, 11:11 AM MDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Fri Jun 21 2019 COZ030>051-221715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Fri Jun 21 2019 ...SEVERE WEATHER POSSIBLE OVER THE PALMER DIVIDE... ...WINTER WEATHER ADVISORY IN THE MOUNTAINS THROUGH SUNDAY MORNING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to form around noon along the southern Front Range urban corridor and Palmer Divide and then spread eastward through the afternoon. A few storms should become severe with golf ball sized hail, damaging winds, and heavy rain. The severe storms will also be capable of producing tornadoes. The best chance of seeing these stronger storms will be south of I-70. The severe threat is expected to end by early evening as widespread rain forms. In the mountains, snow levels will be between 7500 to 8500 feet, with accumulating snow mainly found above 9,000 to 10,000 feet through tonight. A Winter Weather Advisory is in effect through Sunday evening. Areas above timberline may see 4 to 8 inches of snow overnight. Accumulations up to 4 inches will be possible down to 8000 feet by Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Cool and wet conditions are expected to prevail through the weekend as an upper level storm system moves over the state. Rain showers and thunderstorms are expected across the plains Saturday and Saturday night. In the mountains, rain or snow are expected to continue with the snow level around 9,000 feet. The Winter Weather Advisory will remain in effect until Sunday morning. Additional snow accumulations Saturday night could be 2 to 4 inches. Unsettled weather will continue into Sunday, but shower activity will begin decreasing through the day as the storm system begins moving out of the state. Drier and warmer conditions are expected to spread across Colorado from Monday through Thursday as a strong upper level ridge builds over the southern Great Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 12 PM MDT.
In the hours before
Special weather statement, Jun 21, 2:09 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
209 PM MDT Fri Jun 21 2019
COZ036-040-041-045-212045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
209 PM MDT Fri Jun 21 2019
...SPECIAL WEATHER STATEMENT...
At 209 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from Aurora to 4 miles west of The Pinery, or
along a line extending from 17 miles southeast of Denver to 41 miles
north of Colorado Springs. Movement was east at 25 mph.
Frequent lighting, winds gusts around 35 mph, and pea size hail are
likely with these storms. Accumulating hail is possible. Please be
aware of hail covering the roadways.
Locations impacted include...
Southern Aurora, southeastern Centennial, Highlands Ranch, Castle
Rock, Parker, Lone Tree, Roxborough Park, Bennett, Elizabeth, The
Pinery, Louviers, Arapahoe Park, Franktown, Ponderosa Park, Castle
Pines and Sedalia.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.
LAT...LON 3928 10507 3951 10507 3974 10439 3956 10445
3956 10447 3953 10446 3932 10454
TIME...MOT...LOC 2009Z 252DEG 20KT 3962 10469 3944 10481
SCHLATTERSpecial weather statement, Jun 21, 2:46 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
246 PM MDT Fri Jun 21 2019
COZ041-212130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
246 PM MDT Fri Jun 21 2019
...SPECIAL WEATHER STATEMENT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Franktown, or 32 miles north of Colorado Springs,
moving east at 20 mph.
Half inch hail and winds in excess of 35 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel.
Locations impacted include...
Eastern Castle Rock, Elbert, Elizabeth, Kiowa, Franktown and
Ponderosa Park.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.
LAT...LON 3918 10483 3941 10484 3950 10439 3933 10433
3932 10434 3931 10434 3931 10433 3922 10429
TIME...MOT...LOC 2046Z 251DEG 20KT 3930 10475
SCHLATTERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:13 PM MDT | Special Weather Statement | BOU | Weld | 32 min |
| Jun 20, 6:21 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 24 min |
| Jun 20, 6:43 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| Jun 20, 6:50 PM MDT | Special Weather Statement | BOU | Logan | 40 min |
| Jun 20, 7:29 PM MDT | Special Weather Statement | BOU | Logan | 46 min |
| Jun 20, 8:05 PM MDT | Special Weather Statement | BOU | Sedgwick | 25 min |
| Jun 21, 4:42 AM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 48 hr |
| Jun 21, 2:09 PM MDT | Special Weather Statement | BOU | Douglas | 36 min |
| Jun 21, 2:46 PM MDT | Special Weather Statement | BOU | Douglas | 44 min |
| Jun 21, 3:00 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 45 min |
| Jun 21, 3:27 PM MDT | Tornado Warning | BOU | Elbert | 33 min |
| Jun 21, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 39 min |
| Jun 21, 4:26 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 32 min |
| Jun 21, 4:59 PM MDT | Special Weather Statement | BOU | Lincoln | 31 min |
| Jun 21, 5:03 PM MDT | Special Weather Statement | BOU | Elbert | 42 min |
| Jun 21, 5:13 PM MDT | Special Weather Statement | BOU | Lincoln | 32 min |
| Jun 21, 5:41 PM MDT | Special Weather Statement | BOU | Lincoln | 49 min |
Nearby
Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.